Dr/ Mai Mostafa
Demonstrator of forensic medicine and clinical toxicology
A 42-year-old man was brought to the Emergency Department
(ED), 2 hours after ingesting Hajar Jahannam by mouth instead
of applying its solution to the penis. He stated that he was
having problems during sexual intercourse; therefore one of his
friends gave him Hajar Jahannam. He denied the intake of any
other drugs or medications (Viagra or its analogues).
Few minutes after ingestion, he started vomiting, and then he
felt unwell with dyspnea, weakness in the legs, and light
headedness. The patient was previously healthy, except for
diabetes mellitus, with no history of previous cardiac disease.
On arrival at the ED, the patient was vomiting. He was
maintained on intravenous fluids for the first 24 hours, in
addition to H2 blockers and antiemetics. The patient was
attached to a cardiac monitor with continuous pulse
oximetry. Blood samples were obtained for laboratory
analysis. Arterial blood was sent for blood gas analysis.
His systolic blood pressure was 60 mm Hg by palpation,
pulse was 35 beats/ min., and respiratory rate was 22
breaths/min. The patient was placed on 100% oxygen and
his oxygen saturation was 99% by pulse oximetry.
Physical examination revealed a lethargic but arousable
and cooperative man. The lungs were clear to auscultation,
and cardiac examination showed normal S1 and S2 with
no murmurs or rubs. No additional symptoms or physical
findings were reported during his stay in the center.
Laboratory results revealed serum sodium 135 mEq/L,
potassium 6.1 mEq/L, blood urea 37 mg/dL, creatinine 1.7
mg/dL and glucose 327 mg/dL. Liver enzymes and arterial
blood gas values were within normal ranges.
He was treated with dopamine titrated to 20 µg/kg/min
and dobutamine titrated to 5 µg/kg/min, in addition to
1000 cc intravenous fluid bolus with no improvement.
Then, a temporary cardiac pacemaker was inserted, which
increased his pulse to 70 beats/ min. and increased the
blood pressure to 120/60 mm Hg. By the next day, the
patient was able to maintain his blood pressure after the
temporary pacemaker was removed. Electrocardiogram
revealed regular sinus rhythm of 80 beats/ min.
He started oral feeding successfully with no further
vomiting episodes, and then the patient was transferred to
the inpatient unit for observation and symptomatic support
as needed. The patient was discharged on the third day
without any medication. Subsequent follow up after
discharge did not show any new cardiac manifestation or
signs of gastrointestinal obstruction.
Hajar Jahannam (hell stone) or Hagar El-Saada (happiness
stone) is one of the common folkloric remedy that is used
in Arab World as an aphrodisiac without any supervision
(price: 500 gm = 20-50 LE)
Was named "Gagatis" in relation to the valley, "Gaga"
parallel Quds Al-Sharif, which later turned to the name of
Hell Valley so the it is called hell stone or hajar jahannam
Aphrodisiac refers to any substance that increases sexual
desire and/or sexual pleasure, enhance sexual performance
or aid in the proper functioning of the male and female sex
In modern medicine several products are claimed as
effective aphrodisiacs, however natural aphrodisiacs are
widely used due to their availability, lower costs and as in
some people’s beliefs that natural materials have less side
It is transparent color crystals turn after exposure to light
to violet and then to black when dissolves in water
The first to discover the chemical composition of hajar
jahannam was Jaber Ebn Hayan (the father of chemistry)
and Many studies were done after that and mentioned that
the active substance in Hajar Jahannam is silver nitrate
which is Exist in nature and can be synthesized chemically
by the reaction of nitric acid with silver it has a caustic
and local anesthetic effect.
While in astudy done in ain shams poison control centr by
GC-mass spectroscopic they found many substances in the
composition of hajar jahanam as:
Tridecane, tetradecane, pentadecane& Hexadecane
Those have an irritant effect on gastric mucosa which
explains nausea and vomiting that occurred after
It is sold in some places mixed with adulterants or drugs.
Several studies reported adulteration of natural
aphrodisiacs with drugs as sildenafil (Viagra) and
vardenafil (Levitra). On the other hand, it may be
contaminated with pesticides, moulds, heavy metals and
It is used for the treatment of premature ejaculation as it
has local anesthetic effect to the penis and thus delay and
disruption of nerve signals to the sensitive areas of the
penis and thus delay ejaculation.
There are many ways to use hajar jahannam, some put a
piece of stone in a little water for a quarter of an hour and
then use it topically, and then after a quarter of an hour of
this User wash well with soap and water.
The effect is temporary, and it is useful only if premature
ejaculation due to psychological reasons, but if the
premature ejaculation for reasons related to prostate
inflammation or any other reason it is not effective but
also aggravated it.
Poisoning by hajar jahannam
A. Acute toxicity:
Acute toxicity only occur with mistake oral intake of it
instead of topical usage
It is manifested by:
Local irritation of GIT tract: nausea, vomiting, diarrhea
Cardiovascular effect: it cause bradycardia and
hypotension up to shock and death , in rare cases may
B. Chronic toxicity:
Local irritation and inflammation to male and female
in chronic topical use
Chronic heavy metal toxicity (lead & mercury)
Diagnosis is mainly by history and clinical picture
Follow up of patient condition:
Liver function tests
Renal function tests
There is no specific treatment and it is mainly supportive
Treat as a case of ingestion of corrosive substance
I.V fluids & vasopressors if needed
Temporary cardiac pace maker may be needed in some
cases for sever bradycardia
Raising the public awareness with the hazards of use of
these folkloric remedies is very important. Strict
regulations upon the advertisement of natural aphrodisiacs
except after adequate scientific research to investigate its
biological activity, safety and efficacy are recommended.
The patient should consult a physician for treatment,
rather than the use of these materials.